Berkeley Parents Network
Google Custom Search
Home Members Post a Msg Reviews Advice Subscribe Help/FAQ What's New

Antidepressants and Sex

Berkeley Parents Network > Advice > Parenting, Families, & the Community > Antidepressants and Sex



Happy on Paxil, but am missing my sex drive

Feb 2005

About a year ago, I went on Paxil. I have been very happy with it - I'm no longer depressed, and am finally enjoying life! However, my sex drive is now non-existent. My husband is thrilled that my depression is under control, but I know he notices that I would rather read a book and go to bed than have sex. I'll come up with any excuse to get out of it!

I'm sure others out there have had the same experience - my doctor warned me this might happen - so I'm wondering if anybody has the answer to getting their sex drive back while on Paxil or other ant- depressants. Is there a female Viagra out there? Herbs? Should I take a trip to Good Vibrations? Happy but Sexless


Wellbutrin does not have sexual side effects. You might ask your doctor about taking it instead of Paxil. Anon
I was on Paxil for years, and I never had a sex drive! I also gained a lot of weight and developed a hormonal imbalance. I want to warn you about going off of Paxil. I weaned off of it very carefully, lowering the dose every week like I was supposed to. For a few months, I was dizzy and had nausea all the time. I developed headaches, and I am a person who does not get headaches. I researched on the internet and discovered that many people have the same problems when discontinuing Paxil. At that time (Fall 2000), there were even lawyers who were looking for more clients for a class-action suit. My current doctor is aware of t! hese problems with Paxil, but most doctors aren't. I suggest that you work very closely with a psychiatrist who can lead you safely off, if you should decide to switch medications. As for meds that don't have that side effect.....Wellbutrin is supposed to be a good one for that. I've been on it for about 2 months. I feel pretty good, and my sex drive is normal, so far. It's important to treat deppresion, but it's also important to have a physical relationship with someone you love. Good luck!!!

The good news is that my SSRI is working...

April 2004

The good news is that my SSRI (Lexapro) is working. I am feeling much better, enjoying my kids and my husband. So good, in fact, I even feel like having sex! One small problem -- the anti depressant has definately interfeared with my ability to, um, er, achieve an orgasm. This is not a problem I normally have and I am certain it is a side effect of the medication (I experienced this when I took Zoloft some years ago) I will discuss it with my doctor, but I wonder if there is some good advice/folk wisdom about how to handle what I am sure must be a common situation. Thanks.


Many years ago I was on various SSRI's and experienced a decreased sex drive. I know that is not the same problem you are having, but it may be related. I was prescribed serzone to augment the SSRI because it has been shown to decrease sexual side effects, and boy did it do the trick! You may want to ask your doctor about it. Good luck!
My husband had the same side effect with the same med., and his doctor added a small dose of Wellbutrin - also an antidepressant, but not an SSRI. It has helped a lot. We're still experimenting with whether timing (of both the meds and sex) makes any difference. His doctor also said that this side effect is probably almost universal, and under-reported in the literature. anon.
Check out this website: http://www.newshe.com/articles/article_retrieve.php?articleid=51 It addresses your problem fully and clearly. Cecelia
2000

How about trying homeopathy? Many of the remedies are aimed at emotional/psychlogical issues. Might help, can't hurt. I could recommend Christine Ciavarella at Hahnemann Clinic on San Pablo. I've seen her a number of times and really felt I could talk to her. Good luck


Prozac, Paxil and Zoloft often have the side-effect of both decreasing sexual desire and making one non-orgasmic. You might suggest your doctor prescribe Wellbutrin, which seems to have this negative side-effect much less often.
While there may be an organic problem to your lack of sex drive there may also be a very simple reason for your lack of desire. The time and energy put into the raising of an infant, particularly if it is a second child, is immense and consumes most of your waking attention. This is a far cry from being a newlywed and having time daydream about erotic interludes. It is difficult to get "in the mood" while changing a diaper or dishing up strained peas. Find a way to have some time alone, to read, to meditate, to walk. In short, give yourself time to be a sexual being. I know that is easier said than done, but the results are worth the effort.

You are correct in saying that Prozac is inhibitive. The question becomes which came first, depression or difficulties with sex? Without knowing you better I cannot say. Did your doctor say that medication may not need to be a long term thing because often once brain chemicals are put in balance they often remain that way? Cunsult with your Internist about possibly going without the Prozac for a time now that you are feeling better otherwise. I would not be suprised to find a return of your libido and happier times ahead! May God continue to bless you.

I've been on anti-depressants for a number of years, for depression and for physiologically-based pain that responds well to certain antidepressants. Depression has never really affected my sex drive (though maybe it's sullied my loving creativity), and I've generally been more sex-oriented than my husband in the 15+ years we've been together.

We're contemplating pregnancy, the doctors say I should stay on meds, so I've switched from Imipramine (tricyclic, bad bad bad for embryos) to Paxil (SSRI, with FDA pregnancy rating of B). Results have been excellent pain control, much more energy and better mood than on Imipramine, and (BAM!) no sex drive, at least at first.

Some months later I'm still on Paxil and my sex drive is *much* improved. My husband has gotten much more seductive than he's ever been, which is a lot of fun for me. Giving each other loving massages has helped in a zillion ways, both to substitute for sex and pave the way for lovemaking. Also, we took a beginning meditation class at Nyingma Institite, and somehow ended up making love more often than we ever had in all the time we've known each other. The type of meditation taught in the beginning classes brings about loving energy and joy that seemed to be what we needed. (There are other styles taught at Nyingma and elsewhere. Nyingma Institute is at 843-6812; a couple of blocks from Northside.)

Re breastfeeding: At this point I anticipate that my doctors will wants me to breastfeed while while remaining on Paxil.


Home   |   Post a Message  |   Subscribe  |   Help   |   Search  |   Contact Us    

this page was last updated: Apr 28, 2007


BPN is now a 501(c)(3) non-profit and we are building a new website! Read more, and see how you can help: BerkeleyParentsNetwork.org

The opinions and statements expressed on this website are those of parents who subscribe to the Berkeley Parents Network.
Please see Disclaimer & Usage for information about using content on this website.    Copyright © 1996-2014 Berkeley Parents Network